MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM

ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM
Catalog Number LVTX5213
Medical Device Problem Codes Detachment of Device or Device Component (2907); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective hub has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An end-user facility's pediatric clinical nurse specialist reported that a lp titanium vortex port had been inserted into a 9-year-old male patient in (b)(6) 2023.A few weeks later when it was accessed for the first time, bleed back was not able to be performed.Following an x-ray and ct angiogram it was discovered that the line had become detached from the hub.The line had migrated through the patient's heart, and it's tip was projected in the left main pulmonary artery.The patient was transferred to a cardiology specialist team, at a different specialist hospital, where the line part was removed under cardiological radiological guidance; the line part of the port was discarded following the removal procedure.Additionally, at a later date, the patient had the hub part of the port removed.
 
Additional Manufacturer Narrative
Returned for evaluation was one (1) dual lumen port.As received, the port and collar were returned for evaluation.The customer did not return the catheter with the port.The port septum was filled with bio hazard material {blood}.There were no signs of damage or defects to either the port or connector.The customer did not return the catheter with the port.The port septa were filled with bio hazard material {blood}.There were no signs of damage or defects to either the port or connector.The customer's reported complaint of the catheter detached/disconnected from the port housing could not be confirmed since the customer only returned the port housing and connector, but not the catheter tubing.The port and connector met visual and dimensional specifications and a definitive root cause for this complaint event could not be determined.A definitive root cause for the complaint description of catheter disconnected from port housing could not be determined from sample review.The port and connector were returned, and no damage or defects were detected.The port, male stems and connector met all dimensional specifications.Given that the catheter detachment event occurred within 4 weeks of the port placement procedure, a potential root cause is inadequate/unsecured connection of the catheter to the port housing.This is supported by fact that there was no fractured portion of catheter returned connected to the port housing.In addition, this is a short period of time for flexural fatigue failure of the catheter tubing to occur (i.E.Pinch-off syndrome).A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the user with this catalog number, contains the following statements.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Warning: for chest placement, avoid medial catheter placement: instructions for implantation of the vortex® mp port into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route to the subclavian vein.Note: a port placed too deeply may be difficult to palpate and access.Potential complications: use of the system involves potential risks associated with any implanted device or indwelling catheter.They include, but are not limited to: drug extravasation (leakage); catheter malposition; catheter fragmentation; catheter pinch-off; embolization.The bayonet locking mechanism for the lifeport* and vortex lp implantable port.Slide the bayonet locking mechanism over the end of the catheter.The suture tab should be in the upright position.Dry outlet tube(s) and proximal end of the catheter.Slide catheter tip approximately half way onto the port outlet tube(s).Slide the bayonet locking mechanism and catheter onto outlet tubes until the suture tab contacts the port body.Turn lock 90 degrees until suture tab lies flush with the port base thereby locking the catheter into place.Note: with proper assembly, a short "doughnut" shaped section of catheter should be visible between the bayonet locking ring and the port body.The port stems must remain perpendicular to the port base.Improper assembly may result in catheter damage, leaking, or possible disconnection.Prior practice is recommended to ensure dexterity in connecting the catheter to the port.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX PORT
Common Device Name
VORTEX LP DUAL TITANIUM PORT SYSTEM
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key17640879
Report Number1317056-2023-00112
Device Sequence Number12239530
Product Code LJT
UDI-Device IdentifierH787LVTX52130
UDI-PublicH787LVTX52130
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue NumberLVTX5213
Device Lot Number5636573
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2023
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date08/29/2023
Supplement Report FDA Received Date10/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age9 YR
Patient SexMale